MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKN TRIGEN ANTEGR TIB/RETROGR FEM NAIL IMPL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. UNKN TRIGEN ANTEGR TIB/RETROGR FEM NAIL IMPL; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number UNKNOWN
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369); Device Embedded In Tissue or Plaque (3165)
Date of Event 04/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6; this complaint was opened by smith+nephew to document a patient complication identified through the review of clinical evidence from post market clinical data collection activities that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the patient suffered from a non-union of the fracture after having a fracture fixation surgery of the left tibia using the trigen tibial meta-nail system on (b)(6) 2016.On (b)(6) 2022, the hardware was explanted and replaced by an external fixation system from a competitor.During this revision surgery, 3 out of 4 interlocking screws in the nail were noticed to be broken.Primary procedure was performed on (b)(6) 2016 as a result of a motor vehicle accident.
 
Event or Problem Description
It was reported that the patient suffered from a non-union of the fracture after having a fracture fixation surgery of the left tibia using the trigen tibial meta-nail system on (b)(6) 2016.On (b)(6) 2022, the hardware was explanted and replaced by an external fixation system from a competitor.During this revision surgery, 4 out of 5 interlocking screws in the nail were noticed to be broken.Primary procedure was performed on (b)(6) 2016 as a result of a motor vehicle accident.
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the fractured screws.As it was not confirmed which of these implants were found fractured, all of the reported screws were investigated for this failure mode.These devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that there is a likely root cause, the fractured interlocking screws are most likely secondary to micro/macro-motion in the presence of persistent tibial non-union > 4 years post initial (possibly suboptimal) fixation.The hardware used and the timing of the infections support that this was a salvage procedure and cannot confirm it was related to the use of the smith + nephew devices.Imaging dated 7-dec-2021 appears to support the complaint with fractures noted in at least 3 of the 5 nail screws (1 proximal and 2 distal) in the presence of tibial non-union.The patient impact is determined to be the fractured screws in the presence of persistent non-union after more than 4 years post-primary fixation with chronic osteomyelitis and increased pain with retained screw fragments post explantation of the nail.The provided product identification information 71645032 and 03122026 did not match any known release of this part and thus a manufacturing record review could not be conducted.A review of complaint history of the previous 12 months for this device revealed a similar event.The review was performed even though the batch number provided is not valid within the system and it did not reveal similar events.A review of the production orders for the rest of the devices did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the 5.0mm x 50mm screw, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events.For the 5.0mm x 32.5mm, 5.0mm x 37.5mm and 5.0mm x 35mm screws, the complaint history based on the historical data revealed a similar event for the listed batches, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.According with material specification, the quality and manufacture of standard grade titanium alloy shall be controlled.The material may be used for surgical implants and may be considered to be surgical grade.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include presence of persistent tibial non-union, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H11: corrected coding information in h6 (health effect - clinical code).

Brand Name
UNKN TRIGEN ANTEGR TIB/RETROGR FEM NAIL IMPL
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20058812
Report Number1020279-2024-01658
Device Sequence Number12927308
Product Code HSB
UDI-Device Identifier00885556430194
UDI-Public885556430194
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210837
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue NumberUNKNOWN
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2024
Supplement Date Received by Manufacturer10/22/2024
11/15/2024
Initial Report FDA Received Date08/24/2024
Supplement Report FDA Received Date10/22/2024
11/18/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645032 / LOT: 03122026.; 71645032 / LOT: 13MM06670.; 71645035 / LOT: 16DT67913.; 71645037 / LOT: 16BT64854.; 71645050 / LOT: 16DM21031.; 71655134 / LOT: 15MT62921.; PN: 71655134 / LN: 15MT62921.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexMale